A Case of Rituximab-Induced Acute Thrombocytopenia in a Patient with Splenic Marginal Zone Lymphoma and Chronic Hepatitis C Virus Infection
Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Adverse events of drug therapy
Aref Qureini, Samia Asif, Stephanie Harry, Sheshadri Madhusudhana
Department of Internal Medicine, University of Missouri School of Medicine, Kansas City, MO, USA
Am J Case Rep 2019; 20:1394-1397
Available online: 2019-09-21
Rituximab is a chimeric monoclonal antibody to CD20 that is used to treat vasculitis, B-cell lymphoproliferative disorders, and B-cell non-Hodgkin lymphoma (NHL). A report is presented of a case of rituximab-induced acute thrombocytopenia (RIAT) in a woman with splenic marginal zone lymphoma (SMZL) and chronic hepatitis C virus (HCV) infection.
CASE REPORT: A 46-year-old woman with SMZL complicated by chronic HCV infection presented with worsening B symptoms of fever, night sweats, and loss of weight. The patient had a history of recreational drug use. Intravenous treatment with rituximab (dose, 375 mg/m²) commenced with close monitoring in hospital. On the following day, the complete blood count (CBC) showed that her platelet count had dropped from her admission level of 167,000/μl to 7,000/μl, with no change in hemoglobin or white blood cell (WBC) levels. A diagnosis of RIAT was made. The patient was managed conservatively and monitored for the development of potential clinical complications.
CONCLUSIONS: RIAT is a rare complication of treatment with rituximab and may be poorly recognized. Further studies are needed to determine the incidence and causes of thrombocytopenia in patients treated with rituximab and the possible association with chronic viral infections, including HCV.
Keywords: Antibodies, Monoclonal, Murine-Derived, Drug-Related Side Effects and Adverse Reactions, Hepatitis C, Chronic, Lymphoma, B-Cell, Marginal Zone, Thrombocytopenia